Loperamide (Imodium): reports of serious cardiac adverse reactions with high doses of loperamide associated with abuse or misuse
There have been reports of cardiac events including QT prolongation, torsades de pointes, and cardiac arrest in patients who have taken high or very high doses of loperamide as a drug of abuse or for self-treatment of opioid withdrawal.
Advice for healthcare professionals:
• serious cardiovascular events (such as QT prolongation, torsades de pointes, and cardiac arrest), including fatalities, have been reported in association with large overdoses of loperamide
• Healthcare professionals are reminded that if symptoms of overdose occur, naloxone can be given as an antidote
• Since the duration of action of loperamide is longer than that of naloxone (1–3 hours), repeated treatment with naloxone might be indicated; patients should be monitored closely for at least 48 hours to detect possible CNS depression
• as for all medicines, pharmacists should remind patients not to take more than the recommended dose on the label
• report all suspected adverse reactions, including those associated with abuse or misuse, to the Yellow Card Scheme